Home News General Health News Many Patients Have Discontinuation Symptoms After Stopping Antidepressants

Many Patients Have Discontinuation Symptoms After Stopping Antidepressants

6065
0

Higher frequencies of discontinuation symptoms seen in association with desvenlafaxine, venlafaxine, imipramine, and escitalopram

By Elana Gotkine HealthDay Reporter

THURSDAY, June 6, 2024 (HealthDay News) — A considerable proportion of patients have discontinuation symptoms (e.g., dizziness, headache, nausea, insomnia, and irritability) after discontinuing antidepressants, according to a review published online June 5 in The Lancet Psychiatry.

Jonathan Henssler, M.D., from the University of Cologne in Germany, and colleagues conducted a systematic review to examine the incidence of antidepressant discontinuation symptoms in patients discontinuing both antidepressants and placebo. Studies investigated cessation or tapering of an established antidepressant drug or placebo among patients with mental, behavioral, or neurodevelopmental disorders. Data were included from 79 studies with 21,002 patients: 16,532 patients discontinued from an antidepressant and 4,470 discontinued from placebo.

The researchers found that the incidence of at least one antidepressant discontinuation symptom was 0.31 and 0.17 in 62 study groups after discontinuation of an antidepressant and 22 study groups after discontinuation of placebo, respectively. The summary difference in incidence was 0.08 between antidepressant and placebo groups of included randomized controlled trials. The incidence of severe antidepressant discontinuation symptoms was 0.028 and 0.006 after discontinuation of an antidepressant and placebo, respectively. Higher frequencies of discontinuation symptoms were seen in association with desvenlafaxine, venlafaxine, imipramine, and escitalopram, while higher severity of symptoms was seen in association with imipramine, paroxetine, and either desvenlafaxine or venlafaxine. Substantial heterogeneity was seen for the results.

“Evidence that about one in 35 patients suffers from severe antidepressant discontinuation symptoms must be considered preliminary at present, but caution towards severe antidepressant discontinuation symptoms seems to be warranted when discontinuing imipramine, paroxetine, or desvenlafaxine and venlafaxine,” the authors write.

Abstract/Full Text

Editorial (subscription or payment may be required)

Copyright © 2024 HealthDay. All rights reserved.